News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Neurology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Neurology Answers List

Forum Name: Neurology Topics

Question: Increasing cognitive problems (“brain fog”) in young person


 adviceplease - Tue Mar 04, 2008 11:25 pm

I’m a 30 year old female who has noticed increasing cognitive difficulties (attention, learning, and memory) over the past 10 years.

I recently received neuropsych testing and was diagnosed with a learning disorder (executive dysfunction + elements of a nonverbal learning disability). The neuropsychologist said she believes these problems were present early in my development but have only come to the forefront as my life demands have increased. (Notably, no teachers ever suspected any learning problems when I was growing up)

It's getting to the point where I’m terrified that something is seriously wrong with me. For example, when I write things by hand I switch letters or write them wrong--something I never did before. I can’t always sustain attention in conversations and lose my train of thought mid-sentence. I can't remember a phone number long enough to dial it. Very worrisome!

I do have a history of depression/anxiety & rec'd regular psychotherapy from an MD and different antidepressants over the years (SSRIs, etc.). I feel that because I have a history of depression my subjective experience of something being physically wrong isn’t taken seriously.

Currently I’m on a very small dose of Wellbutrin (75 mg) for depression as well as Adderall (10 mg) for attention problems.

I have considered the possibility of:
1. mercury or lead exposure in my teens
2. occasional binge drinking (my psychiatrist thinks is extremely unlikely as it’s only averaged ~1x/month for the past few years)
3. bad reaction to antidepressant treatment(??)
4. vitamin deficiency.

Overall, my health is unremarkable. I do have acne that doesn't get seem to get better (and skin lesions seem to take a long time to heal). Believe this is unrelated but thought I should mention it. A physical ~1 year ago was normal. No history of head injury. Don't get as much sleep as I should but not abnormal.

Very concerned and would me most grateful for your thoughts about likely causes.
 Cynthia H, RN - Thu Mar 20, 2008 5:47 pm

You need to read the package insert in the Wellbutrin.
Also, decrease aspertame consupmtion- it is linked of Alzheimer's and can cause problems with memory and cognition. I recommend Xylitol for your sweetner- found in Vitaimin Shops, by the pound. It is about 8 times the cost of sugar, but has a lot of benefits for good health and causes very little glycemic respose.
It may be time to change your medication for depression. You will need o discuss this with your therapist.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here